Hail, Bent
- When
- June 15, 11:07 AM MST
- Where
- Bent County, Ft Lyon
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.100, -103.150
Reported by Law Enforcement.
The continued deluge of heavy rain, severe thunderstorms, flash flooding, and tornadoes continue over southern Colorado by yet another closed low located over southern California. The largest hail stone was 4 inches as reported by law enforcement and emergency management located in Baca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The continued deluge of heavy rain, severe thunderstorms, flash flooding, and tornadoes continue over southern Colorado by yet another closed low located over southern California. The largest hail stone was 4 inches as reported by law enforcement and emergency management located in Baca County. Heavy rains continue over the I-25 corridor, with multiple reports of additional flooding in El Paso and Pueblo Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 10:34 AM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1134 AM MDT Thu Jun 15 2023 .SHORT TERM...(Today and tonight) Issued at 456 AM MDT Thu Jun 15 2023 1) Severe thunderstorms possible across eastern portions of the southeast plains today with large hail, damaging winds and even a brief tornado possible. Next wave in southwest flow aloft is already moving through western CO triggering showers and isolated thunderstorms across the mountains and far eastern plains. Southerly flow across the plains was advecting mid to upper 50s back westward into far eastern CO and this will continue through late morning and early afternoon as south to southeast winds increase on the east side of the southeast CO surface low. This will result in quite high CAPE values with mean HREF surface based CAPE showing 2000+ J/kg across the eastern most counties by thunderstorm initiation time. Deep layer shears will be running 30 to 40 kts across the eastern most counties with straight line hodographs suggestive of supercell development. Given the early onset to convection (around 18-19z) and stout CAPE...thunderstorm initiation and strengthening will be rapid and while large hail and damaging winds will be the primary risks, an isolated tornado or landspout will also be possible with initial thunderstorm development, especially if it can act on any surface vorticity along boundaries or the dry line. Thunderstorms quickly push eastward into KS during the evening. Farther to the west, drier air in the low levels will keep thunderstorms more high based. Gusty erratic outflow winds up to 50 mph will be possible near the stronger storms as well as brief locally heavy rainfall and some small hail with the embedded stronger cores, especially in and near the higher terrain. Dew points will increase again overnight across the plains as outflow boundaries from convection to the east and a frontal boundary to the north pushes into the southeast plains. Stratus may develop towards dawn across the far eastern areas but looks to stay well east of the I-25 corridor. Higher dew points will result in warmer overnight lows across the plains and will set the stage for another active day for thunderstorms across the southeast plains for Friday. Residual cloud cover within the upper trough to the west will keep temperatures on the mild side across the mountain areas tonight as well. Didn't stray far from model blends and maintained some isolated pops into the overnight areas across the mountains as another round of showers and isolated embedded thunderstorms moves in overnight. -KT .LONG TERM...(Friday through Wednesday) Issued at 456 AM MDT Thu Jun 15 2023 Key messages: 1) Confidence is increasing in flash flooding and severe threat for Friday. May linger into Saturday as well, though uncertainty remains. 2) Hotter and drier pattern emerges next with 90s for highs returning to many plains locations. Friday - This will be the highest impact day of the period as phasing positively tilted upstream mid/upper-level trough combines with upslope flow that's being fed with PWATs that will range 1-1.5 standard deviations above normal. This will set the stage for a heightened risk of flash flooding along with severe convective potential, mainly for burn stars areas, along with the eastern plains where recent rainfall has primed antecedent conditions. This will especially hold true for the Colorado Springs region and points east. WPC outlooks the eastern plains for excessive rain, which looks good; but may need to be pulled westward to the mountains over the next few runs. Another widespread 1-2" of rainfall looks likely, with another 3+" for localized areas. As for severe potential SBCAPEs progd to exceed 1500-2000 j/kg along with deep-layer shear of 40-50 knots will be more than sufficient for severe convection. Latest HREF guidance points to convective initiation 20-22z, first along the Raton Mesa and higher terrain, before spilling onto adjacent eastern plains thereafter. Additionally, there will be sufficient low-level SRH for storms to rotating, suggesting that a few tornadoes will also be a possibility. SPCs SWODY2 captures the anticipated hazard potential well. Would not at all be surprised that it would take until early Saturday morning before storms exit the CWA completely, so some impacts will likely linger late for easternmost plains. Saturday - The final shortwave moves thru on Saturday. The associated mid-level cooling will steepen lapse rates during the afternoon. So once again, expect at isolated to scattered convection especially over the eastern plains during the day. Severe potential remains somewhat in question though as deep-layer shear is progd to decrease through the day; and not aligned with peak instability. Storm coverage and strength on Saturday will also depend on how Friday's convection impacts the PBL along eastern plains. Sunday - Thursday Heights rise as central CONUS upper ridge establishes and amplifies . Dry southwest flow prevails especially early in the week, effectively shunting low-level moisture east; both features of which will contribute temperature more typical for the second half of June. Medium range models hint at moisture returning to the front range and high plains for Wednesday and Thursday afternoon/evening. Even so, coverage is anticipated to be fairly limited and more seasonally typical. As for the heat, Monday- Wednesday will likely be the hottest days, which with progd H7 temperatures exceeding 15C suggest low-mid 90s for the eastern plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu Jun 15 2023 Showers and thunderstorms are expected across the area today into early evening. KALS will see VCSH over the nearby mountains, which should not directly impact the terminal but passing showers will push some gusty west winds in along with some mid-level clouds. KCOS and KPUB will be seeing nearby thunderstorms starting around midday until about 00Z. Storms will produce erratic outflow winds 25- 35 knots with mid-level clouds. Storms are more likely to impact KCOS, with stronger and more variable winds. If a thunderstorm drifts directly over the terminal, locally heavy rain and reduced vis to MVFR will be possible for a short time. Precipitation should move away from the TAF sites by 00Z, leaving light diurnal winds at KALS and generally north winds for KCOS and KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...HAHN AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Thu Jun 15 2023 COZ058>089-093>099-161745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Thu Jun 15 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected today across the area, with the best coverage expected across the Palmer Divide and the far southeast plains. Early afternoon storms over the Pikes Peak Region and the I-25 corridor will be capable of producing hail up to the size of pennies and outflow winds to about 50 mph. Flash flooding will be a concern from locally heavy rainfall over areas that have already received heavy rain in the last few days. Over the eastern plains, storms will move east and intensify later this afternoon, mainly along a line from La Junta to Pritchett. Storms could become strong to severe, producing hail up to 3 inches in diameter, wind gusts to 75 mph, and locally heavy rainfall that could produce flash flooding. A low end risk for a tornado is also possible today, mainly over our southeast counties. Most of the storms will dissipate or move on early this evening, with a few lingering showers over the mountains .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous showers and thunderstorms are expected Friday into Saturday. A few storms may become severe on Friday afternoon and evening across the southeast plains. Large hail, damaging winds, and heavy rainfall will be possible through Friday night with lingering showers and thunderstorms possible on Saturday, especially across the eastern plains. Additionally, there's a low end risk for tornadoes on Friday afternoon, especially with initial storm development. Localized flash flooding could occur through Friday night, especially for urban areas, burn scars and locations with saturated soil conditions from recent heavy rains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/10
Special Weather Statement
National Weather Service Pueblo CO
1129 AM MDT Thu Jun 15 2023
COZ097-151800-
Las Animas Vicinity/Bent County CO-
1129 AM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of central Bent County
through NOON MDT...
At 1128 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of John Martin Reservoir, or 23 miles southwest of Lamar,
moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Bent
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near John Martin Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3783 10290 3787 10313 3809 10313 3804 10279
TIME...MOT...LOC 1728Z 191DEG 5KT 3793 10300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
EPThe Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
7 hail, 3 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Reported by Law Enforcement.
Reported by the public.
Reported by the public.
Video from NWS employee of road completely overflowing with deep water and flowing very quickly.
There was 2.11 inches of rain reported.
Reported by Lamar Airport surface observation.
Storm chaser reported.
CoCoRaHS observer reported the 4 inch hail stone.
Emergency Manager reported hail.
The hail stone was a little under 4 inches.
There was 1.37 inches of rain reported.
Delayed report of a weak tornado that was briefly on the ground. Reported via picture on social media.
Total precipitation of 1.17 inches occurred in less than 30 minutes. Pea sized hail also reported.
Reported by the airport surface observation just north of Springfield, Colorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115763, 1115765, 1115766, 1115768, 1115771, 1115773, 1115774, 1115775, 1115776, 1115779, 1115780, 1115784, 1115785, 1115786.